MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0306
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra smart coil (smart coil).During the procedure, the smart coil kinked; therefore, the smart coil was removed.The procedure was completed using another smart coil.There was on report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils into the target location.It was reported that while attempting to remove a smart coil from its packaging, the smart coil kinked.Therefore, the smart coil was not used.The procedure was completed using another smart coil.There was on report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on (b)(6)2020 : 1.Section b.Box 5.Describe event or problem it was previously understood that the kink occurred while in use in the patient.However, based on the updated information, the kink occurred during removal from the packaging prior to use in the patient.Note: although the event summary alleged a deterioration in the characteristics or performance of the device, this event did not and, it it were to recur, it would not cause or contribute to serious deterioration or death.Therefore, this is not considered a reportable event.The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 08/23/2020: it was previously understood that the kink occurred during removal from the packaging prior to use in the patient.However, based on the updated information, the kink occurred while attempting to advance the smart coil on the back table, and would not exit its introducer sheath.Note: although the event summary alleged a deterioration in the characteristics or performance of the device, this event did not and, if it were to recur, it would not cause or contribute to serious deterioration or death.Therefore, this is not considered a reportable event.Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 138.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath frictional lock.The embolization coil was intact with the pusher assembly and undamaged.Conclusions: evaluation of the returned smart coil confirmed a pusher assembly kink.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may result in a pusher assembly kink.During functional testing, the smart coil was unable to advance at all from its returned position due to the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock; therefore, the smart coil was retracted from the introducer sheath and re-sheathed properly.Then the device was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kink on the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician placed two smart coils into the target location.While attempting to advance the next smart coil on the back table, the smart coil would not exit its introducer sheath and subsequently, the pusher assembly became kinked.Therefore, the smart coil was not used.The procedure was completed using another smart coil.There was on report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10273866
Report Number3005168196-2020-00935
Device Sequence Number14295662
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2025
Device Model Number400SMTSFT0306
Device Catalogue Number400SMTSFT0306
Device Lot NumberF96958
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer07/20/2020
08/23/2020
Initial Report FDA Received Date07/14/2020
Supplement Report FDA Received Date08/14/2020
09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Date Report Sent to FDA01/01/2005